Death in an Adolescent Girl with Methemoglobinemia and Malaria


    loading  Checking for direct PDF access through Ovid

Abstract

A 16-year-old girl working in a paint and dye-casting factory of aniline dyes presented to the emergency with cyanosis, fever and altered sensorium. She had been diagnosed as a case of malaria and treated with chloroquine elsewhere. At admission, her saturation was 79%, which did not improve despite mechanical ventilation with 100% oxygen. Her PaO2 levels, however, remained high-140 mmHg. The observed difference in PaO2 and SpO2 prompted us to investigate her for methemoglobinemia, which was confirmatory. Despite symptomatic and specific treatment, she succumbed to her illness possibly due to late presentation and prolonged cerebral anoxia. Though the girl's raised methemoglobin levels may be explained by her history of exposure to aniline dyes, the temporal association of her methemoglobinemia related symptoms with chloroquine administration cannot be ignored. We believe that this rare complication of chloroquine therapy should be kept in mind before prescribing it to any child with malaria.

    loading  Loading Related Articles